Is Tylenol or Advil Better for Treating a Headache?

If you get occasional tension headaches, you may wonder which medication to reach for when you feel one coming on. The most common options, Tylenol (acetaminophen) and Advil or Motrin (ibuprofen), work differently to relieve pain.

This article explains what you should know about each medication before treating your headache.

Pharmacist advising man on the benefits of a drug
vm / Getty Images

Treatment of Tension-Type Headaches

Tension headaches are the most common type of headache. They are primary headaches, which means a medical condition doesn't cause them. Instead, lack of sleep, stress, hunger, hangovers, or clenching your teeth may trigger them.

Typically, people with tension headaches self-treat with several at-home remedies, including:

  • Over-the-counter (OTC) medications
  • Sleep
  • Exercise
  • Water
  • Caffeine

You may want to talk to your healthcare provider if your headache doesn't respond to at-home therapies or you experience other symptoms, such as visual changes from an aura (which suggests a migraine, not a tension headache).

Common OTC medications for tension-type headaches include:

Tylenol vs. Advil

Whether you reach for acetaminophen or ibuprofen, either will most likely work. However, research is conflicting, with some studies suggesting ibuprofen may be more effective and others saying there is no difference.

  • Ibuprofen works better: In an older study published in the Journal of Clinical Pharmacology, over 450 individuals with tension headache received either 400 milligrams (mg) ibuprofen, 1,000 mg of acetaminophen, or a placebo (an inactive "sugar pill"). Results showed both medications were more effective than placebo in alleviating headache, with ibuprofen the most effective.
  • No difference: A review study in Pain found both acetaminophen (1,000 mg dose) and ibuprofen (400 mg dose) were better than placebo at alleviating moderate to severe tension headaches within two hours. Neither was found to be more effective than the other. The study also found that only about one in nine people who took either drug were pain-free two hours later. This means that there are still many people who are not getting proper pain relief.

Potential Adverse Effects

In addition to their effectiveness, it's critical to consider the potential adverse effects of each medication.

Acetaminophen

Acetaminophen, while generally well tolerated, may cause liver failure in high doses. In addition, be aware that many OTC cold and flu medications contain acetaminophen. So, check the label of all the drugs you take to ensure you don't exceed the maximum recommended daily limit.

Furthermore, in pregnancy, acetaminophen is generally the preferred choice for a tension headache. However, be sure to confirm with your healthcare provider or obstetrician.

NSAIDs

Some people with certain risk factors should avoid NSAIDs, like ibuprofen. That's because NSAIDs may cause or worsen certain health conditions, including:

Moreover, if you have risk factors for stroke or coronary artery disease, NSAIDs may increase your heart attack or stroke risk. Therefore NSAIDs should not be taken by those with certain health conditions, including:

  • History of stomach bleeding
  • Kidney disease
  • Heart disease

In addition, people with a history of asthma should also be cautious about taking NSAIDs since they may trigger airway inflammation.

Recap

Acetaminophen and NSAIDs carry some risks. For example, Tylenol may cause liver damage if you take it for too long or in too high doses.

NSAIDs are associated with peptic ulcers, kidney failure, and high blood pressure. Therefore, people with certain underlying health problems should avoid NSAIDs, including those with heart conditions, stomach bleeding, and kidney disease.

Which to Choose

Tylenol and NSAIDs are both reasonable first-choice options for relieving the pain of a tension headache.

Typical dosages are as follows:

  • Ibuprofen: 200 mg to 400 mg
  • Tylenol: 325 mg or 650 mg
  • Aleve: 220 mg to 440 mg

Of course, it's essential to always speak with your healthcare provider before taking medication, including OTC drugs, to make sure it is safe for you.

If you have frequent or chronic tension headaches, it's not good to regularly take OTC pain medications. That's because they can backfire and cause a medication-overuse headache, which can be difficult to distinguish from your regular tension headaches.

When Tylenol or Advil Fails

If you don't get headache relief from a dose of Tylenol or an NSAID, you might want to consider a two-tablet dose of Excedrin Extra Strength. This medication contains a combination of drugs, including:

  • Acetaminophen (250 mg)
  • Aspirin (250 mg)
  • Caffeine (65 mg)

For some people, a combination of pain relievers and caffeine may work better for treating tension-type headaches than a single pain reliever. That said, combined products may cause more side effects, such as stomach upset or dizziness, although these are generally mild and short-lived.

However, remember that Excedrin contains both aspirin (an NSAID) and acetaminophen. So, be sure to stay within recommended daily limits, especially if you combine it with other types of medication.

Recap

Excedrin is a combination pain reliever that also contains caffeine. For some people, this works better than a single pain reliever like Advil or Tylenol. However, be aware that Excedrin contains aspirin, acetaminophen, and caffeine, so take care to stay within daily limits.

Summary

Advil and Tylenol are common OTC treatments for headache relief. Research supports the use of either; however, if you have certain risk factors, you may want to choose one over the other. For example, Tylenol can be hard on the liver if taken too long or in high doses. If you have liver disease, you may want to avoid Tylenol.

On the other hand, NSAIDs, including Advil, carry a risk of peptic ulcers, kidney failure, and high blood pressure. So, if you have a history of stomach bleeding, kidney disease, or heart disease, you should steer clear of NSAIDs.

Alternately, Excedrin is a combination product that contains aspirin, acetaminophen, and caffeine. Some people with severe headaches find that this works best. However, as it combines several ingredients, be careful to stay within the recommended dosages.

A Word From Verywell

In the end, if you have tension headaches and want to take an over-the-counter medication, either ibuprofen or acetaminophen is a sensible choice. You may get more benefits from ibuprofen, but this is not a hard and fast rule. As always, speak with your healthcare provider before you take any medication.

Frequently Asked Questions

  • Should I take Tylenol or Advil for a sinus headache?

    Your best bet would be Advil (ibuprofen) or Aleve (naproxen). Both are nonsteroidal anti-inflammatory drugs (NSAIDs) that relieve pressure due to sinus inflammation and swelling. Tylenol merely disrupts pain signals.

  • How does Aleve compare to Advil for treating a headache?

    Both are NSAIDs and are likely to be equally effective for easing pain. The primary difference between the two is that Aleve is longer-acting, which means it's taken every eight to 12 hours. Advil is taken every four to six hours.

  • Can I take Advil every day?

    Yes, but you should not take any over-the-counter pain relief medication for longer than your symptoms last. In other words, to help prevent side effects, take the lowest dosages needed for the shortest amount of time. Reach out to your healthcare provider if you don't feel better after 10 days.

Was this page helpful?
14 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Chowdhury D. Tension type headacheAnn Indian Acad Neurol. 2012;15(Suppl 1):S83–S88. doi:10.4103/0972-2327.100023

  2. Schachtel BP, Furey SA, Thoden WR. Nonprescription ibuprofen and acetaminophen in the treatment of tension-type headacheThe Journal of Clinical Pharmacology. 1996;36(12):1120-1125. doi:10.1002/j.1552-4604.1996.tb04165.x

  3. Moore AR, Derry S, Wiffen PJ, Straube S, Bendtsen L. Evidence for efficacy of acute treatment of episodic tension-type headache: Methodological critique of randomised trials for oral treatmentsPain. 2014;155(11):2220-2228. doi:10.1016/j.pain.2014.08.009

  4. National Institute of Diabetes and Digestive and Kidney Diseases. LiverTox. Clinical and research information on drug-induced liver injury. Acetaminophen.

  5. Negro A, Delaruelle Z, Ivanova TA. Headache and pregnancy: a systematic reviewJ Headache Pain. 2017;18(1):106. doi:10.1186/s10194-017-0816-0

  6. Gor AP, Saksena M. Adverse drug reactions of nonsteroidal anti-inflammatory drugs in orthopedic patientsJ Pharmacol Pharmacother. 2011;2(1):26–29. doi:10.4103/0976-500X.77104

  7. Aleve. Aleve dosage.

  8. Advil. Advil tablets.

  9. Tylenol. Adult dosing charts.

  10. Haag G, Diener HC, May A, et al. Self-medication of migraine and tension-type headache: summary of the evidence-based recommendations of the Deutsche Migraine and Kopfschmerzgesellschaft (DMKG), the Deutsche Gesellschaft für Neurologie (DGN), the Österreichische Kopfschmerzgesellschaft (ÖKSG) and the Schweizerische Kopfwehgesellschaft (SKG). J Headache Pain. 2011 Apr;12(2):201-17. doi: 10.1007/s10194-010-0266-4

  11. Lipton RB, Diener H-C, Robbins MS, Garas SY, Patel K. Caffeine in the management of patients with headache. J Headache Pain. 2017;18(1):107. doi: 10.1186/s10194-017-0806-2

  12. Moore RA, Derry S, Wiffen PJ, Straube S, Bendtsen L. Evidence of efficacy of acute treatment of episodic tension-type headache: methodological critique of randomized trials for oral treatments. Pain. 2014 Nov;155(11):2220-8. doi: 10.1016/j.pain.2014.08.009

  13. Cleveland Clinic. Acetaminophen vs. ibuprofen. Which works better?

  14. UpToDate.com. Patient education: Nonsteroidal anti-inflammatory drugs (NSAIDs) (Beyond the Basics).

Additional Reading